Illinois, 2019

Flood and Damaging Wind in Illinois, July 13, 2019

July 13, 2019 · NWS LOT · 2 events in 1 county or zone

A severe thunderstorm moved across portions of northeast Illinois during the evening of July 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A severe thunderstorm moved across portions of northeast Illinois during the evening of July 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 13, 6:01 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 13, 6:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
701 PM CDT Sat Jul 13 2019

.SHORT TERM...
249 PM CDT

Through tonight...

Weak cold front continues to sag south across northern IL this
afternoon in a very unstable but capped atmosphere. Surface based
CAPE values pushing 4000 J/kg remain weakly capped per area
aircraft soundings in an otherwise very weakly forced environment.
Given limited convergence and forcing along the cold front...
expect storms that do pop up this afternoon to remain limited in
coverage. Coverage may be enhanced somewhat however by MCV
currently associated with decaying convection over IA moving east.
Current extrapolations have this MCV reaching north central IL by
late afternoon.

Otherwise lake breeze boundary also beginning to finally make a
good push inland as best evidenced on the ORD TDWR. This
boundary may also provide the bit of forcing needed to break
through the cap and initiate showers and storms. Given these
different possible scenarios will continue 25-35% POPs into the
evening. Given the pop up nature of storms... any extrapolation
won't be possible until after storms develop.

Challenging forecast into the overnight as well with lack of any
real forcing to support organized convection. That being said...
some CAMS solutions continue to show storms organizing into
clusters to our west this evening supported by an intensifying low
level jet. These storms would then move east into the local area
during the late evening and into the early overnight. Hence will
continue to carry low showers/thunderstorm chances into the
overnight.

Ed F

&&

.LONG TERM...
128 PM CDT

Sunday through Saturday...

For the long term forecast period, main concerns will focus around
temperatures as several days with max temps in the lower to middle
90s are expected.

By Sunday, the upper level pattern will be trending towards zonal
flow over the nrn CONUS, including the Upper Midwest and Great Lakes
regions.  The upper level long wave pattern will be comprised of
broad upper ridging centered over the Four Corners region and weaker
upper ridging over the sern CONUS.  The remnants of Hurricane Barry
are expected to track north through a weakness in the upper level
pattern, through the Lower Mississippi Valley.  The longer range
guidance is in relatively good agreement on the track of the
remnants of Barry, reaching as far north as southern Illinois by
Tuesday evening and then getting picked up and turning eastward as
it interacts with the stronger westerlies, quickly moving away from
the local area.  There is a chance that some moisture associated
with the tropical system could spread as far north as the southern
portions of the CWA Tuesday into Tuesday night before lifting off to
the east.

Otherwise, as mentioned above, the trend for the long term forecast
period will be for above normal temperatures with periodic low
chances for shra/tsra.  With a zonal pattern setting up across the
region, timing of individual weak, sheared out shortwaves will be
low confidence, so any PoPs will be slight chance to low chance.
Highs from mid week into next weekend are expected to be at or above
90 F, with dewpoints,generally, in the lower 70s. This would suggest
Heat Index reading above 100 F.  The warmest and most humid days of
the long term forecast period right now look to be Thursday and
Friday when temperatures in the middle 90s and dewpoints in the
middle 70s would combine for Heat Index readings of 105 to 110
degrees.  There is some uncertainty towards the end of the period
with the GFS suggesting a cold front pushing through the region on
Friday, while the ECMWF is about 24 hours slower with the fropa, not
until Saturday.

&&

.AVIATION...
For the 00Z TAFs...

701 PM...Primary forecast concern is thunderstorm potential this
evening and again Sunday afternoon/evening.

A cold front is moving across the area shifting winds to the
northeast. A few thunderstorms have developed west and south of
mdw. Confidence for how widespread thunder activity becomes this
evening is low. Now that a few storms have formed with outflows
along with the lake breeze/cold front...its possible that isolated
thunderstorms will continue through mid/late evening...likely
south of ord/dpa and near mdw/gyy. Maintained vicinity mention for
the next few hours and after sunset any remaining activity should
be well south of the terminals.

Confidence remains low for thunder Sunday afternoon into Sunday
evening. With no significant trends maintained prob mention with
this forecast. There should be a lake breeze/easterly flow for
ord/mdw/gyy and this may allow anything that does develop to
remain west of ord/mdw. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 13, 1:27 PM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
227 PM CDT Sat Jul 13 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
141930-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
227 PM CDT Sat Jul 13 2019 /327 PM EDT Sat Jul 13 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
  Limited Flooding Risk.
  Limited Excessive heat Risk.

DISCUSSION...

Scattered thunderstorms may pop up across the area this afternoon
and evening.  Cloud to ground lightning, occasional strong gusty
winds, and brief heavy downpours are the main threats with these
storms. Be ready to move indoors quickly if/when skies darken and
storms approach your location.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Monday...
  Limited Excessive Heat Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Thursday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Friday...
  Elevated Excessive Heat Risk.

DISCUSSION:

Isolated thunderstorms are possible again on Sunday with
additional periodic chances Tuesday through the end of the week.

Heat indices in the mid 90s are expected Sunday through
Wednesday. Heat indices may climb in excess of 105 degrees on
Thursday and Friday. Overnight low temperatures all next week
will also be oppressive, bringing little relief from the heat
and humidity.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 30 to 35 mph.

LMZ740>745-141930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
227 PM CDT Sat Jul 13 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Thunderstorm Risk.
Tuesday through Thursday...
  Limited Thunderstorm Risk.

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 13, 5:30 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
630 PM CDT Sat Jul 13 2019

ILZ012-013-022-140000-
Kane IL-DuPage IL-Will IL-
630 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL...SOUTHEASTERN
KANE AND SOUTHWESTERN DUPAGE COUNTIES UNTIL 700 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Naperville, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Aurora, Naperville, Bolingbrook, Downers Grove, Romeoville, Lisle,
Woodridge, North Aurora and Warrenville.

Including the following interstates...
 I-55 between mile markers 265 and 267.
 I-88 between mile markers 117 and 132.
 I-355 between mile markers 16 and 21.

This includes...  Benedictine University and North Central College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4182 8800 4165 8808 4172 8825 4172 8827
      4175 8834 4182 8832
TIME...MOT...LOC 2330Z 285DEG 16KT 4176 8821

RC
Special weather statement, Jul 13, 5:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Chicago/Romeoville
659 PM CDT Sat Jul 13 2019

ILZ013-014-022-140030-
Cook IL-DuPage IL-Will IL-
659 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WILL...SOUTHERN
DUPAGE AND CENTRAL COOK COUNTIES UNTIL 730 PM CDT...

At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lisle to Woodridge to Bolingbrook.
Movement was east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Naperville, Bolingbrook, Wheaton, Downers Grove, Lombard, Romeoville,
Glen Ellyn, Westmont, Lisle, Hinsdale, Westchester, Lemont, La
Grange, Burr Ridge, Oak Brook, Willow Springs, Woodridge, Darien,
Warrenville and Western Springs.

Including the following interstates...
 I-55 between mile markers 266 and 278.
 I-88 between mile markers 125 and 138.
 I-355 between mile markers 9 and 23.

This includes...  Argonne National Laboratory, Benedictine
University, College of DuPage, Morton Arboretum, and North Central
College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4186 8789 4173 8786 4162 8793 4171 8819
      4179 8820 4184 8816
TIME...MOT...LOC 2358Z 278DEG 16KT 4181 8806 4175 8803 4169 8807

RC
Special weather statement, Jul 13, 6:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
724 PM CDT Sat Jul 13 2019

ILZ014-INZ001-140100-
Cook IL-Lake IN-
724 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOK AND
NORTHWESTERN LAKE COUNTIES UNTIL 800 PM CDT...

At 723 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dolton, moving east southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hammond, Gary, Calumet City, East Chicago, Schererville, Lansing,
Highland, Blue Island, Munster, Dolton, Griffith, Midlothian, Posen,
Burnham, Harvey, South Holland, Markham, Dixmoor, Thornton and
Phoenix.

Including the following interstates...
 I-57 between mile markers 350 and 353.
 I-94 between mile markers 68 and 74.
 I-294 between mile markers 68 and 74.
 Indiana I-80 between mile markers 1 and 7.
 Indiana I-90 between mile markers 4 and 13.

This includes...  Purdue University Calumet and South Suburban
College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4150 8741 4162 8771 4169 8764 4161 8736
TIME...MOT...LOC 0023Z 292DEG 23KT 4162 8759

RC
Special weather statement, Jul 13, 6:56 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
756 PM CDT Sat Jul 13 2019

ILZ014-INZ001-140130-
Cook IL-Lake IN-
756 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOK AND NORTHERN
LAKE COUNTIES UNTIL 830 PM CDT...

At 756 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hammond to Homewood. Movement was east at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hammond, Gary, Calumet City, Portage, Merrillville, Chicago Heights,
East Chicago, Schererville, Hobart, Lansing, Highland, Munster,
Dolton, Griffith, Lake Station, Flossmoor, Glenwood, Burnham, Oak
Forest and Harvey.

Including the following interstates...
 I-57 between mile markers 346 and 347.
 I-80 between mile markers 153 and 155.
 I-94 between mile markers 71 and 74.
 I-294 between mile markers 71 and 74.
 Indiana I-80 between mile markers 1 and 15.
 Indiana I-90 between mile markers 5 and 21.
 Indiana I-94 near mile marker 16.
 Indiana I-65 between mile markers 256 and 261.

This includes...  Indiana University Northwest, Purdue University
Calumet, Prairie State College, South Shore Rail Cats Baseball, and
South Suburban College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4147 8753 4158 8775 4163 8764 4164 8744
      4162 8729 4162 8722 4152 8722
TIME...MOT...LOC 0056Z 288DEG 17KT 4159 8746 4156 8764

RC

The radar

The Chicago radar (KLOT), 39 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Cook

When
July 13, 7:00 PM CST to 10:00 PM CST
Where
Cook County, 0.5 mi NNE of Phoenix to 0.96 mi SE of Phoenix
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.606, -87.616

Minor residential street flooding was reported in South Holland.

Thunderstorm Wind, Cook

When
July 13, 7:16 PM CST to 7:18 PM CST
Where
Cook County, 0.58 mi ESE of Alpine to 0.89 mi WSW of Lansing
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.576, -87.570

Numerous trees, tree limbs and power lines were blown down south of Interstate 80/94 through Thornton Road, on the west side of Lansing.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839123, 839126.